Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 342, NWS Springfield, MO

January 4, 2005McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jan 4, 2005, 3:16 AM CST for McDonald County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 4, 2005, 3:16 AM CST (09:16 UTC)
Expired
Jan 4, 2005, 4:00 AM CST
In force
44 min
Issued by
NWS Springfield, MO
Area
Whole counties

County McDonald County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 4, 3:24 AM CSTHAIL 19 Se Pineville, MOREPORTED BY LAW ENFORCEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
414 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 040916
SVRSGF
MOC119-041000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 AM CST TUE JAN 4 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 400 AM CST.

* AT 312 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS    
  STORM WAS LOCATED NEAR BELLA VISTA ARKANSAS...AND MOVING NORTHEAST 
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
  MCDONALD COUNTY...INCLUDING THE TOWNS OF POWELL AND ROCKY COMFORT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3645 9439 3639 9432 3651 9409 3675 9408
      3675 9419

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 2:21 AM CST, 55 minutes earlier.

Area forecast discussion, Jan 4, 2:21 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 AM CST TUE JAN 4 2005

LOTS TO PONDER THIS FORECAST PACKAGE WITH FORECAST AREA RIGHT IN THE
MIDDLE OF AN IMPRESSIVE BAROCLINIC ZONE.  MAIN CONCERNS IN THE SHORT
TERM WILL BE WITH FLOODING POTENTIAL...PRECIPITATION TYPE IN THE
NORTHERN CWA AND OBVIOUSLY WITH THE TEMPERATURES.

NEXT WAVE OF PRECIPITATION IS TAKING AIM AT THE FORECAST AREA AND
WAS LOCATED ACROSS EASTERN OKLAHOMA AND NORTHERN ARKANSAS AS OF THIS
WRITING.  FRONT WHICH WAS MOSTLY STATIONARY LAST NIGHT ON THIS SHIFT
HAS PUSHED ACROSS ALL BUT EXTREME SOUTHEAST SECTION OF CWA WITH
TEMPERATURE GRADIENT FROM LOW 60S IN OREGON COUNTY TO JUST ABOVE
FREEZING IN THE NORTHWEST COUNTIES.  WATER VAPOR SHOWS HUGE CLOSED
UPPER LOW JUST OFF THE CALIFORNIA COAST WITH IMPRESSIVE MOISTURE
STREAM INTO THE SOUTHERN/CENTRAL PLAINS AND MISSISSIPPI VALLEY
REGIONS.

FOR TODAY...UPPER SHORTWAVE SHOULD HELP TO DEVELOP SURFACE WAVE
ALONG THE FRONT OVER THE SOUTHERN HIGH PLAINS AND MAY CAUSE FRONT TO
LIFT SLIGHTLY BACK TO THE NORTH OVER THE CWA.  AM REALLY NOT
EXPECTING FRONT TO LIFT TOO MUCH FURTHER NORTH AND THUS DO NOT SEE
GUIDANCE TEMPS BEING ATTAINED TODAY.  WITH 100% CLOUD COVER AND NEAR
100 POPS TODAY SHOULD NOT SEE MUCH IN THE WAY OF TEMPERATURE RISES.
HAVE INCLUDED SOME RISES IN THE SOUTHEAST WHERE FRONT MAY MOVE
SLIGHTLY NORTH.  SOME AREAS ACROSS MY CENTRAL MISSOURI COUNTIES HAVE
RECEIVED BETWEEN 1 AND 2 INCHES OF RAINFALL DURING THE PAST 36 HOURS
AND HAVE REDUCED THE FLASH FLOOD GUIDANCE.  HIGHEST QPF TOTALS LOOK
TO OCCUR ACROSS MY NORTHERN CWA SO HAVE DECIDED TO GO AHEAD WITH A
FLOOD WATCH FOR TODAY THROUGH WEDNESDAY NORTH OF A PITTSBURG KANSAS
TO SALEM LINE.  ADDITIONAL RAIN AMOUNTS OF ONE TO TWO INCHES WILL
CAUSE SIGNIFICANT RISES ON AREA STREAMS WHICH ARE ALREADY FORECAST
IN FLOOD.  TEMPERATURES SHOULD REMAIN ABOVE FREEZING ACROSS MY
NORTHWEST COUNTIES DURING THE DAY AND AM NOT EXPECTING ANY FREEZING
RAIN TODAY.

FOR TONIGHT...MORE UPPER LEVEL SHORTWAVE ENERGY WILL MOVE INTO THE
AREA WITH CONTINUED CHANCES OF MODERATE TO HEAVY RAIN ACROSS THE
FORECAST AREA.  THE HEAVIEST RAIN IS EXPECTED ACROSS THE NORTHERN
HALF OF THE CWA.  TEMPERATURE PROFILES INDICATE THAT MY NORTHERN
MOST COUNTIES MAY FLIRT WITH THE FREEZING MARK OVERNIGHT TONIGHT AND
PRECIPITATION MAY BE IN THE FORM OF FREEZING RAIN AT TIMES.  WITH
THIS AREA RIGHT ON THE EDGE OF RAIN/FREEZING RAIN HAVE DECIDED TO GO
WITH A RAIN OR FREEZING RAIN WORDING IN THE GRIDS FOR NOW.  THIS
AREA IS CURRENTLY IN A WINTER STORM WATCH AND WILL BE CHANGING TO AN
ADVISORY THIS MORNING.  IF LATER MODEL TRENDS SUGGEST COLDER AIR
MOVING IN THEN THIS MAY NEED TO BE UPGRADED HOWEVER CURRENT MODEL
TRENDS WOULD LEAN TOWARDS AN ADVISORY.

FOR WEDNESDAY/WEDNESDAY NIGHT...SURFACE LOW WILL TRACK NORTHEAST
ALONG THE FRONT AND ACROSS THE CWA SO WOULD NOT EXPECT MUCH CHANGE
IN THE THERMAL PROFILE AND FRONTAL POSITION UNTIL LATE IN THE DAY.
AS THE COLDER AIR FILTERS IN AND COLD DEPTH INCREASES BY LATE
WEDNESDAY...PRECIPITATION MAY CHANGE OVER TO A BRIEF PERIOD OF
SNOW.  IT APPEARS THAT THE COLDER AIR MASS HOWEVER WILL LAG BEHIND
THE MAIN AREA OF PRECIPITATION...SO AM NOT EXPECTING MUCH IN THE WAY
OF ACCUMULATION WITH THIS SYSTEM.  PRECIPITATION SHOULD END BY
WEDNESDAY EVENING FROM WEST TO EAST WITH CLEARING OVERNIGHT AND MUCH
COLDER TEMPERATURES.  CURRENTLY GOING WITH THE TEENS IN THE WEST
WHICH WILL CLEAR OUT THE FASTEST AND MID 20S IN THE FAR SOUTHEAST
SECTIONS.

FOR THE EXTENDED...ANOTHER UPPER SHORTWAVE LOOKS TO MOVE INTO THE
AREA BY FRIDAY NIGHT AND SATURDAY WITH POSSIBLY ENOUGH GULF MOISTURE
WORKING NORTHWARD INTO THE AREA TO KEEP LOW POPS GOING.  TEMPERATURE
PROFILES LOOK WARM ENOUGH FOR RAIN AND HAVE TAKEN OUT MENTION OF ANY
SNOW FOR NOW.

LINDENBERG
&&

.AVIATION...
FOR THE 06Z KSGF/KJLN TAFS...IFR CEILINGS WILL CONTINUE THROUGH THE
24 HOUR PERIOD IN THE SHALLOW COLD AIR MASS IN PLACE OVER THE
REGION. SFC VISIBILITY WILL VARY BUT SHOULD GENERALLY BE IFR/MVFR.
IN GENERAL...WORST SFC VIS WILL BE IN HIGHER TERRAIN OF THE MO OZARK
PLATEAU. MORE RAIN IS EXPECTED TO SPREAD NORTHEAST INTO THE REGION
JUST AFTER DAYBREAK AND THIS WILL BRING SOME IMPROVEMENT TO THE
VISIBILITY.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...WINTER WEATHER ADVISORY TUESDAY EVENING THROUGH WEDNESDAY
EVENING GENERALLY ALONG AND NORTH OF A NEVADA TO VERSAILLES LINE.
FLOOD WATCH TODAY THROUGH WEDNESDAY AREAS GENERALLY NORTH OF A LAMAR
TO SALEM LINE.
.KS...WINTER WEATHER ADVISORY TUESDAY EVENING THROUGH WEDNESDAY
EVENING FOR BOURBON COUNTY.
FLOOD WATCH TODAY THROUGH WEDNESDAY FOR BOURBON AND CRAWFORD
COUNTIES.

WFO SGF
Hazardous weather outlook, Jan 3, 7:17 PM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
717 PM CST MON JAN 3 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
717 PM CST MON JAN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

AREAS OF DENSE FOG WILL OCCUR THROUGH THE OVERNIGHT HOURS AND INTO
THE EARLY MORNING ON TUESDAY. LOW CLOUDS AND FOG HAVE DEVELOPED
BEHIND THE LEADING EDGE OF A COLD AIR MASS THAT HAS MOVED SOUTHEAST
INTO THE OZARKS. THE VISIBILITY WILL FALL BELOW A QUARTER OF A MILE
AT TIMES. A LOW OVERCAST WILL BUILD DOWN TO GROUND LEVEL...SO AREAS
OF SOMEWHAT HIGHER ELEVATION WILL LIKELY SEE DENSE FOG BEFORE THE
LOWER ELEVATIONS.

ISOLATED THUNDERSTORMS WILL MOVE INTO SOUTHERN MISSOURI AFTER 3
AM...MAINLY ALONG AND SOUTH OF HIGHWAY 60...AS ANOTHER UPPER LEVEL
DISTURBANCE MOVES INTO THE REGION. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERAL ROUNDS OF MODERATE TO LOCALLY HEAVY RAINFALL AND ISOLATED
THUNDERSTORMS ARE POSSIBLE THROUGH WEDNESDAY. CUMULATIVE RAINFALL
TOTALS COULD RANGE FROM 2 TO 3 INCHES IN SOME LOCATIONS. THE RECENT
DRY SPELL WILL HELP MITIGATE THE FLOOD THREAT SOMEWHAT...HOWEVER ANY
AREAS THAT SEE REPEATED BOUTS OF HEAVY RAINFALL COULD EXPERIENCE
MINOR FLOODING ALONG RIVERS...CREEKS...AND OTHER LOW LYING AREAS.

IN ADDITION...A SHALLOW ARCTIC AIRMASS WILL SLOWLY FILTER INTO THE
REGION. TEMPERATURES WILL HOVER AROUND THE FREEZING MARK LATE
TUESDAY AFTERNOON INTO WEDNESDAY FROM PARTS OF SOUTHEAST KANSAS
THROUGH WEST-CENTRAL MISSOURI.  WITH MODERATE TO HEAVY PRECIPITATION
EXPECTED...SIGNIFICANT ICE ACCUMULATIONS ARE POSSIBLE IF THE SURFACE
TEMPERATURE DIPS BELOW FREEZING FOR AN EXTENDED PERIOD OF TIME.
LATEST DATA INDICATES ANY SIGNIFICANT ICING WILL BE CONFINED TO
LOCATIONS ALONG AND NORTH OF A FORT SCOTT TO VERSAILLES LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

SAW/DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 10:07 AM CSTFlash Flood WarningSGFBarry, Greene, Oregon, Shannon, Texas315 days
Jan 4, 10:45 AM CSTFlash Flood WarningSGFBarry, Christian, Douglas, Greene, Howell, Lawrence and 11 more6 hr
Jan 4, 3:48 PM CSTFlash Flood WarningSGFVernon6 hr
Jan 4, 4:00 PM CSTFlash Flood WarningSGFBenton, Morgan6 hr
Jan 4, 4:47 PM CSTFlash Flood WarningSGFCedar, Hickory, St. Clair5 hr
Jan 4, 5:32 PM CSTFlash Flood WarningSGFJasper5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.